Colorado, 2023High Wind in Colorado, July 4, 2023
July 4, 2023 · NWS GJT · 1 event in 1 county or zone
An upper level trough tracked across the Northern Rockies, dragging its base across the Western Slope. This resulted in increased instability which fueled scattered showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough tracked across the Northern Rockies, dragging its base across the Western Slope. This resulted in increased instability which fueled scattered showers. Showers were high-based given the abundance of dry air at the lower levels. Strong outflow from collapsing showers produced gusty winds in excess of 58 mph across portions of Montrose County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 10:35 AM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 4, 10:35 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1135 AM MDT Tue Jul 4 2023
.SHORT TERM...(Today through Wednesday)
Issued at 216 AM MDT Tue Jul 4 2023
Happy Independence Day! To get started with the weather we first
look at the features driving the pattern. The main feature is a
trough that will track over Montana and the Dakotas through out the
day. There is another weaker wave associated with the subtropical
jet over the Great Basin that will approach our area later today.
The other feature is a ridge of high pressure centered over Arizona
and New Mexico. An increased pressure gradient in between these
systems will result in a strong midlevel jet that spreads over our
area today. Warm temperatures in proximity to the ridge will promote
deep mixing therefore gusty winds at the surface. Most locations
will gust into the 25-40 mph range this afternoon. The high-res
ensemble shows only a slight percentage for wind gusts over 45 mph
without the influence of downbursts, so Wind Advisories should not
be needed. Compliments of the subtropical jet there is a plume of
higher moisture across the northern third that is sufficient for
showers and storms. The focus for convection this afternoon will be
orographic, pre-trough convergence and the wave approaching from
the west. Showers and storms are possible across most of the
mountains with coverage increasing from south to north. Along and
north of I-70, where the moisture is higher, instability will
reach 500-100 J/kg. The jet aloft causes bulk shear to reach 30-50
kt. This combination of cape and shear will support the potential
for strong to severe storms. Hail and damaging winds will be the
main threats across the north. A few of the high-res models
generate helicity tracks, which also indicates the severe
potential. These are showing up near and along the Wyoming state
line and around the eastern Uinta Basin. Showers and storms will
be short-lived across the south with most ending in the late
afternoon. Across the north in the more favorable zone storms
could last into the evening hours. With any of the showers today
there will be the potential for wind gusts upwards of 40-60 mph
given the strong background winds.
The other side of the story today is the critical fire weather
conditions. Wind gusts of 25 mph will be common. Low levels remain
dry along and south of I-70 especially the valleys. Minimum RH
values in these areas drop into the teens and single digits.
Therefore the Red Flag Warnings remain in place. Higher moisture
up north will result in slightly higher RH. The concern in these
areas will be the dry thunderstorms. Given prolonged dry period
as of late, fuels going critical and stronger convection producing
a lot of lightning up north could to scattered to widespread dry
thunderstorms. The potential for lightning starts increases in the
valleys and around the storm perimeters. a high probability for
lightning starts might actually be on the fringe of the deep
moisture, which will the eastern Tavaputs stretching eastward
towards the Flat Tops. The concern for this evening will be any
lingering storms and gusty outflows since this is prime firework
time.
Most of the convection should dissipate around or little after
sunset. The more widespread gusty winds should also diminish at the
same time. Tomorrow all of the shortwaves lift out over the Plains,
but the jet aloft remains in place. The plume of moisture will also
remain across areas north of I-70. So terrain-driven convection
looks possible again in these areas during the afternoon. Strong
gusty outflows look to be the main outcome from these showers. Deep
mixing should allow for another gusty afternoon, but the speeds have
come down with last few model cycles. The low levels along and
south of I-70 stay dry with RH dropping below critical values.
With wind gusts right around 25 mph the critical fire weather
conditions may end up being marginal. Therefore we will not issue
any fire products at this time, but isolated to scattered red
flag conditions are possible.
.LONG TERM...(Wednesday night through Monday)
Issued at 216 AM MDT Tue Jul 4 2023
Models are consistent with continuing the longwave trough to the
north over Canada dipping south into the Montana and Wyoming, and
ridging to the south over northern Mexico pushing up into Arizona
and New Mexico. This pattern puts eastern Utah and Western Colorado
in between these features under a general dry zonal flow aloft. By
Thursday, the high to the south tends to win the battle, building a
ridge north over the Intermountain West and the Rockies. This will
push any shortwave features and associated moisture well to the
north with any support for convective activity across the northern
half of the region. The center of the high settles over New
Mexico by the weekend, but there is wide dispersion on whether it
ends up closer to the Texas or Arizona Borders; the former would
allow some moisture to sneak north out of northern Mexico around
the west flank of the high into Arizona and eventually into the
San Juan Mountains hinting of a start to the monsoons early next
week while the latter solution shuts off that moisture tap,
postponing the arrival of the monsoons yet a little longer. Which
will it be? Between the ensembles and deterministic models, it's
currently about a 50/50 toss up, but the guidance is favoring the
high moving to the east to allow some moisture into the southern
mountains as early as Friday, but likely by early next week. Stay
tuned...
What we can expect beyond Wednesday are the isolated to scattered
showers and thunderstorms dying out across the northern mountains
Wednesday night. Thursday will see a few isolated thunderstorms
again north of the I-70 corridor extending south along the Divide
into the central mountains. Continued dry air in the lower
atmosphere keeps the inverted V in the soundings and the primary
threat from these storms dry lightning and strong outflow winds. By
Friday, the dry airmass pushes north bringing an end to the
thunderstorms across the northern areas, but the guidance has a
chance for isolated thunderstorms in the San Juans. Again with these
storms, dry lightning and strong out flow winds will be the primary
threats. Otherwise, the hot, dry conditions continue across the
region Thursday into the weekend with gusty westerly winds each
afternoon producing near critical fire weather conditions. It's just
that time of the year we need to be extra cautious with fire or
spark producing equipment out in the hills.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM MDT Tue Jul 4 2023
Winds will increase in the next couple of hours with west winds
gusting in the 20 to 30 kt range on average with some stronger
gusts to 40 kt possible. Scattered thunderstorms will also develop
in the next hour or so over the northern areas with more isolated
activity in the central and southern mountains lasting through
sunset. Lightning and strong downburst/outflow winds are the
main threats from these storms. Another round of afternoon storms
will develop by midday Wednesday. Otherwise, VFR conditions
prevail through the TAF period.
&&
.FIRE WEATHER...
Issued at 216 AM MDT Tue Jul 4 2023
Winds in general really pick up this afternoon. The RH values
support red flag conditions for all of the zones across southeast
Utah and southwest Colorado that have listed fuels as critical.
Therefore the Red Flag Warnings remain in effect. Afternoon
showers and storms are possible today and tomorrow. Unfortunately,
these storms will have better chances of producing gusty outflow
winds rather than wetting rain. Speeds of 45-60 mph are possible
with any storm or outflow. Also, lightning starts are a concern
given the dry evaporative demand drought index that reflects some
fuels are ready to ignite. More recent fire activity also shows
that quite well. A Red Flag Warning has been issued for Colorado
fire zones 200 and 202. With scattered to widespread storm
coverage there is the potential for numerous starts. The main
uncertainty for today is when will storms dissipate in the
evening, and how long will any resulting outflows linger. A
concern given the many firework shows around sunset. Each
afternoon for the remainder of the week has red flag conditions
somewhere in our area. Keep an eye on future forecasts for any
additional fire weather highlights as we progress through the
week. Moisture may waver back and forth across different locations
in our area through the weekend making it difficult to pinpoint
the coverage of afternoon showers until the day of or a few days
before.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200-202-203-
205-207-290>295.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ490.
Red Flag Warning until 10 PM MDT this evening for UTZ491.
&&
SHORT TERM...KJS
LONG TERM...DB
AVIATION...TGJT
FIRE WEATHER...KJSHazardous weather outlook, Jul 4, 2:28 AM MST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
328 AM MDT Tue Jul 4 2023
COZ001>014-017>023-UTZ022>025-027>029-050930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
328 AM MDT Tue Jul 4 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are likely across the higher
terrain this afternoon. Gusty outflow winds and lightning are the
main threats from any storm. Although a few strong storms capable
of hail and damaging wind are possible north of Interstate 70. Most
showers and storms will diminish after sunset, giving way to
tranquil weather tonight. Critical fire weather is expected for a
good portion of the region later today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for afternoon showers and storms tomorrow mainly
north of Interstate 70 and the mountains. Gusty outflow winds and
lighting are the main threats from any storm. Critical fire
weather is expected each afternoon today through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 4, 1:07 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
207 PM MDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Non-Tstm Wnd Gst 3 SSE Woody Creek 39.23N 106.87W
07/04/2023 M45 MPH Pitkin CO ASOS
ASOS station KASE Aspen-Pitkin Cnty Airport.
&&Special weather statement, Jul 4, 1:16 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
216 PM MDT Tue Jul 4 2023
UTZ023-024-042045-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
216 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of northwestern Uintah
and west central Daggett Counties through 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Whiterocks, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Uintah
and west central Daggett Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4086 10962 4059 10957 4057 10998 4078 10997
TIME...MOT...LOC 2016Z 261DEG 23KT 4066 10997
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Jul 4, 1:43 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
243 PM MDT Tue Jul 4 2023
UTZ023-024-042115-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
243 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of north central Uintah
and central Daggett Counties through 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Whiterocks, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Uintah and central Daggett Counties.
This includes U.S. Highway 191 in Utah between mile markers 364 and
382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4057 10983 4076 10988 4089 10950 4060 10939
TIME...MOT...LOC 2042Z 254DEG 24KT 4069 10973
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBLocal storm report, Jul 4, 1:59 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
259 PM MDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Non-Tstm Wnd Gst 7 E Escalante Forks 38.57N 108.28W
07/04/2023 M47 MPH Montrose CO Mesonet
Mesonet station CMEC2 Cottonwood Basin.
&&Special weather statement, Jul 4, 1:59 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
259 PM MDT Tue Jul 4 2023
COZ001-UTZ023-024-042130-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
259 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of west central Moffat
and east central Uintah Counties through 330 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Dinosaur, or 23 miles east of Vernal, moving northeast
at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Moffat
and east central Uintah Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4033 10912 4050 10923 4070 10881 4044 10847
TIME...MOT...LOC 2058Z 234DEG 38KT 4045 10908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 4, 2:09 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
309 PM MDT Tue Jul 4 2023
COZ001-003-UTZ025-042145-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
309 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of west central
Garfield and southwestern Rio Blanco Counties through 345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles south of Rangely, or 43 miles northwest of Grand Junction,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Garfield and southwestern Rio Blanco Counties.
This includes Colorado 139 between mile markers 31 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3953 10897 3968 10906 3987 10868 3964 10851
TIME...MOT...LOC 2109Z 244DEG 31KT 3967 10890
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MSHigh Wind, Central Gunnison and Uncompahgre River Basin
- When
- July 4, 2:11 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
A peak wind gust of 62 MPH was measured by the automated weather station at the Montrose Regional Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, July 4, 20231 death · 3 injured · $41,000 · 50 kt wind · 6 events
- Rip Current in Puerto Rico, July 4, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, July 4, 2023$6.7 million · 2.5 in hail · 19 events
- Hail and Damaging Winds in Kansas, July 4, 2023$650,000 · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Colorado, July 4 to 8, 20233 in hail · 87 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2023$50,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Nebraska, July 4, 20232.75 in hail · 53 events
- Hail and Damaging Winds in New York, July 4, 2023$75,000 · 55 kt wind · 6 events
- Tornado and Hail in Kansas, July 4, 2023$30,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Vermont, July 4, 2023$55,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Wyoming, July 4, 2023$35,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 20231 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098570.